Minnesota, 2022Blizzard in Minnesota, February 20, 2022
February 20, 2022 · NWS FGF · 4 events in 4 counties and zones
Light snow fell across the northern Red River Valley, with strong northerly winds following the snowfall. This lofted snow southward through the valley, leading to blizzard conditions through late morning.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow fell across the northern Red River Valley, with strong northerly winds following the snowfall. This lofted snow southward through the valley, leading to blizzard conditions through late morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 19, 11:44 PM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Feb 19, 11:44 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1144 PM CST Sat Feb 19 2022
.UPDATE...
Issued at 1018 PM CST Sat Feb 19 2022
Areas of light snow (maybe a few transient moderate pockets)
continue to track mainly near the International border with other
light returns further south. Warm nose associated with strong WAA
may be resulting in brief wintry mixed in some of these pockets,
but most webcams/ showing mainly snow at this point. Near term
adjustments made to adjust for current coverage timing. No changes
to ongoing hazard products as newer guidance is just starting to
come in and so far there hasn't be a change in the potential
blizzard conditions and inherent uncertainties brought up with the
330pm discussion for areas outside of the Blizzard Warning. Full
new data sets will be coming in over the next few hours for
analysis and we will also be able to sat to see the response of
the cold front once it moves into southern Manitoba upstream.
UPDATE Issued at 623 PM CST Sat Feb 19 2022
Older winter weather advisory was allowed to expire as scheduled
at 6pm, as winds have decreased and temperatures are increasing
southwest to northeast. There is an axis of forcing near the nose
of the LLJ/WAA plume where light snow with transient moderate
pockets is tracking. Right now amount look to be light, and while
there could be a brief wintry mix due to the warm nose moving
northeast, overall impacts will be minor in nature (some slick
spots possible, some drifting, lighter accumluations this evening
around 1"). Decision was made not to extend the older advisory to
cover this in the north (hard to say if it will really linger too
much longer before that LLJ transitions east). Greater impacts are
still expected once the next clipper/cold front arrive later
tonight when the BLizzard Warning and next Winter Weather Advisory
become valid (after 3am).
&&
.SHORT TERM...(This evening through Sunday)
Issued at 330 PM CST Sat Feb 19 2022
Impacts and concerns in the short term deal with another blizzard
as a cold front and arctic air bring north winds up to 50mph
early Sunday morning. This afternoon will continue to see
improving conditions with respect to visibility even with winds
gusting around 45mph as temps rise into the 20s and teens. The
winter weather advisory ends at 6pm. After a lull in impacts this
evening with light winds and temps in the 20s. The cold front will
push through the area overnight and in its wake bufkit momentum
transfer indicating up to 35kts to mix at 925mb down the valley on
due north winds. Additionally up to 2 inches of new snowfall is
expected for areas along and north of the hwy 2 corridor, making
blowing snow possibilities and impacts greater. Behind the cold
front temps will again drop into the single digits above and below
zero increasing the ease of blowing snow and if and where snow
fall persists or lingers along with the potential for snow showers
to develop within the CAA regime. High confidence of widespread
blizzard conditions developing for most of Sunday morning. Kept
the blizzard warning for the northern half of the valley with
uncertainties in the south as weaker winds and little to no new
snowfall appear to limit the potential along and south of the I94
corridor. Will need to monitor wind speeds, temps and blowability
of the snow pack to see if further expansion of advisory or
warning is necessary for areas south of I94 tomorrow morning. By
late afternoon wind speeds will decrease and impacts of blowing
snow will abate.
.LONG TERM...(Sunday night through Saturday)
Issued at 330 PM CST Sat Feb 19 2022
The main weather impacts for this period will consist of a dose of
snow over extreme southern Valley and frigid apparent temps/wind
chills from Mon through Thu.
The next weather system will be in the form of a Colorado low
ejecting into the Central Plains then Midwest. The greatest snowfall
Mon into Tue will be over Central Plains with the northern extent of
snowfield affecting a tract south of Interstate 94. Heaviest amounts
of what could become "warning" snow amts would be along the extreme
southern fringes of the forecast area. NBM Probs of greater than 6
inches of 24 hr snow are between 20 and 40 percent over that area.
The ECMWF ensembles for longer periods are close to the GEFS product
: more like 60 to 80 percent. It must be noted that it will take a
good deal of time (36 hours or more) to achieve these amounts of
snowfall, making headline choices problematic.
Developing split flow will bring more very cold air down to last
from Mon right on through the end of the week. Cluster ensembles and
others indicate a dearth of moisture within the Arctic air mass, so
it's looking like a cold and dry interval prior to next weekend.
Daytime highs will remain below zero for a good part of the area
during the Mon-Wed time period, with a slow moderation for Thu-Fri.
Apparent temperatures will reside in the advisory category just
about the entire time, with opportunities for warning criteria up
north during the overnights.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1144 PM CST Sat Feb 19 2022
Early in the TAF period areas of light snow (possibly mixed with
freezing rain at times) and low level wind shear will be the main
aviation impacts. A strong cold front will start to spread south
by 09Z and this will bring increasing accumulating snow potential
and decreasing flight conditions in northeast ND and northwest
MN. Eventually VLIFR will develop as strong northerly winds bring
widespread blowing snow to the northern Red River Valley of
northeast ND and northwest MN, with at least IFR impacts elsewhere
in eastern ND and northwest MN. These conditions eventually
improve as winds decrease late Sunday afternoon/early evening
though there are indications of lingering MVFR stratus into the
evening (especially in southeast ND and northwest MN).
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory from 6 AM to 6 PM CST Sunday for NDZ039.
Winter Storm Watch from late Sunday night through late Monday
night for NDZ049-052-053.
Winter Weather Advisory from 3 AM to 6 PM CST Sunday for NDZ006-
014-015-024-028-038.
Blizzard Warning from 3 AM to 6 PM CST Sunday for NDZ007-008-016-
026-027-029-030-054.
MN...Winter Weather Advisory from 6 AM to 6 PM CST Sunday for MNZ003-
027.
Winter Storm Watch from late Sunday night through late Monday
night for MNZ029>031-040.
Winter Weather Advisory from 3 AM to 6 PM CST Sunday for MNZ005-
008-013>015-022.
Blizzard Warning from 3 AM to 6 PM CST Sunday for MNZ001-002-004-
007.
UPDATE...DJR
SHORT TERM...JK
LONG TERM...WJB
AVIATION...DJRHazardous weather outlook, Feb 19, 6:55 PM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
655 PM CST Sat Feb 19 2022
MNZ001-002-004-007-NDZ007-008-016-026-027-029-030-054-210100-
West Polk-Norman-Kittson-West Marshall-Cavalier-Pembina-
Eastern Walsh-Nelson-Grand Forks-Steele-Traill-Western Walsh-
655 PM CST Sat Feb 19 2022
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Tonight
A light wintry mix is possible mainly north of Highway 2 this
evening. Light snow accumulations around 1 inch and a light glaze
of ice will be possible through midnight. A strong cold front
then arrives late tonight bringing increasing chances for
additional snow accumluations and blizzard impacts due to blowing
snow after 3am.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Blizzard conditions are expected to continue through the daytime
period Sunday. Northerly winds will gust to around 50 mph at
times, and combined with new snowfall will cause whiteout
conditions especially in open country in the northern Red River
Valley. 1 to 3 inches of total snow accumulation is possible,
with locally higher totals possible north of Highway 2 towards the
International Border.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ003-005-006-008-009-013>017-022>024-027-028-NDZ006-014-015-024-
028-038-039-210100-
Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Towner-
Benson-Ramsey-Eddy-Griggs-Barnes-Cass-
655 PM CST Sat Feb 19 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
A light wintry mix is possible mainly north of Highway 2 this
evening. Light snow accumulations around 1 inch and a light glaze
of ice will be possible through midnight. A strong cold front
then arrives late tonight bringing increasing chances for
additional snow accumluations and blowing snow impacts after 3am.
Near blizzard conditions are expected, with the best chance for
blizzard conditions in the norther Red River Valley.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Northerly winds will gust to 45 mph at times Sunday, and combined
with any new snowfall will cause near Blizzard conditions
especially in open country. 1 to 3 inches of total snow
accumulation is possible mainly north of Highway 2, with locally
higher totals possible towards the International Border.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ029>032-040-NDZ049-052-053-210100-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-
Sargent-Richland-
655 PM CST Sat Feb 19 2022
This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
As a strong cold front moves into the region Sunday, and gusty
north winds may result in areas of blowing snow and reduced
visibilities. Especially in open country and where snow showers
occur with any gusty winds.
A period moderate to heavy snowfall is possible late Sunday night
through Monday night mainly for areas south of HWY 200. A band of heavy
snow accumulations may impact the far southern Red River Valley
during that period where there is a 60 percent chance for at
least 6 inches of snowfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Blizzard, Kittson
- When
- February 20, 3:55 AM CST to 11:45 AM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Blizzard conditions were observed through the morning hours, with visibility as low as 1/4 mile and a peak wind of 44 mph.
Blizzard, West Marshall
- When
- February 20, 3:55 AM CST to 11:45 AM CST
- Where
- West Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Blizzard conditions were observed through the morning hours, with visibility as low as 1/4 mile and a peak wind of 44 mph.
Blizzard, West Polk
- When
- February 20, 4:55 AM CST to 2:55 PM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Blizzard conditions were observed through the morning hours, with visibility as low as 1/4 mile and a peak wind of 41 mph.
Blizzard, Norman
- When
- February 20, 5:58 AM CST to 10:08 AM CST
- Where
- Norman forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Blizzard conditions were observed through the morning hours, with visibility as low as 1/4 mile and a peak wind of 48 mph.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, February 20 to 22, 20222 deaths · 2 injured · 2 events
- Winter Storm and Heavy Snow in Colorado, February 20 to 24, 202227 events
- Blizzard and Heavy Snow in North Dakota, February 20 to 22, 202218 events
- Winter Storm and Heavy Snow in Montana, February 20 to 21, 202217 events
- Heavy Snow and Winter Weather in South Dakota, February 20 to 22, 202217 events
- Winter Storm in Minnesota, February 20 to 22, 202210 events
- Blizzard in North Dakota, February 20, 20228 events
- Winter Storm in North Dakota, February 20 to 22, 20228 events
- Heavy Snow in South Dakota, February 20 to 21, 20227 events
- Winter Storm in Idaho, February 20 to 21, 20223 events
- Winter Storm and Winter Weather in Montana, February 20 to 21, 20223 events
- Wildfire in Oklahoma, February 20 to 22, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011025, 1011026, 1011027, 1011028.